Alert archive / Minnesota / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Duluth, MN

July 10, 2004Koochiching County, Saint Louis County, Minnesota

NWS Duluth, MN issued this flash flood warning at Jul 10, 2004, 8:51 PM CDT for Koochiching County, Saint Louis County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 8:51 PM CDT (01:51 UTC)
Expired
Jul 11, 2004, 12:00 AM CDT
In force
3 hr
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Koochiching County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 162 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDLH 110202
FFWDLH
MNC071-137-110445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
851 PM CDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA
  NORTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA
  NORTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA

* UNTIL 1200 AM CDT

* AT 851 PM CDT....A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN WAS
  MOVING SOUTH THROUGH KOOCHICHING AND THE NORTHERN THIRD OF SAINT
  LOUIS COUNTIES.

* EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
  CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

SOME COMMUNITIES THAT WILL LIKELY EXPERIENCE FLOODING INCLUDE 
INTERNATIONAL FALLS...LITTLE FORK...GRAND FALLS...CRANE LAKE...NETT 
LAKE... ORR...COOK...TOWER...AND ELY AS THE LINE OF THUNDERSTORMS 
MOVES SOUTH OVER THEM BETWEEN NOW AND MIDNIGHT. 

INTERNATIONAL FALLS AND THE RAINY LAKE AREA WILL SEE THUNDERSTORMS 
DIMINISH...BUT URBAN FLOODING IN THE TOWN WILL CONTINUE FOR A TIME.  
HIGHWAY 53 IN THIS AREA WILL BE VULNERABLE TO FLOODING...AND 
TRAVELERS ARE URGED TO SLOW DOWN. NEVER TRY TO CROSS A FLOODED 
ROADWAY. WAIT UNTIL THE WATER LEVEL DROPS...OR FIND A SAFE ROUTE.

LAT...LON 4833 9182 4786 9183 4795 9440 4865 9440

$$
CS
1 follow-up statement
000 
WGUS73 KDLH 110415 CCA
FFSDLH
MNC071-110415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1050 PM CDT SAT JUL 10 2004

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 1200 AM CDT FOR 
NORTHERN ST. LOUIS COUNTY AND KOOCHICHING COUNTY HAS BEEN 
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL WAS SUBSIDING 
ACROSS KOOCHICHING AND NORTHERN SAINT LOUIS COUNTIES...AND THE FLOOD 
THREAT WAS DIMINISHING. 

SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS 
FLOODING AND PONDING OR ROADS AND HIGHWAYS IS ENDING. 
THEREFORE...THE FLASH FLOOD WARNING IS BEING CANCELLED.

$$
CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 8:10 PM CDT, 41 minutes earlier.

Area forecast discussion, Jul 10, 8:10 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
810 PM CDT SAT JUL 10 2004

.DISCUSSION...MAIN FOCUS IS THUNDERSTORMS AND HEAVY RAIN THIS
EVENING. AREA OF STORMS GENERATING IN THE HIGH DEW POINTS OVER
KOOCHICHING COUNTY IS WORKING VERY SLOWLY SOUTH. PRECIP FROM THIS
STORMS HAS BEEN ABOUT ONE TO TWO INCHES AN HOUR BEFORE TAPERING
BACK. THE FLASH FLOOD GUIDANCE IS ABOUT 3.2 IN PER HOUR, AND IT
APPEARS WE ARE NOT EXCEEDING THAT ATTM. THE THREE HOUR VALUE IS 3.7
INCHES. WE ARE MENTIONING PERIODS OF HEAVY RAIN IN THE NW CORNER OF
OUR MN CWA AND SUPPLEMENTING NOWS WITH HOURLY UPDATES ON RAINFALL
ESTIMATES. THERE WILL BE A BREAK IN THE ACTION UNTIL THE NEXT
UPSTREAM SHORTWAVE WORKS ITS WAY INTO THIS SAME AREA.

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

CS
Hazardous weather outlook, Jul 10, 12:30 PM CDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1230 PM CDT SAT JUL 10 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
1230 PM CDT SAT JUL 10 2004

...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR A PORTION OF NORTHEASTERN
MINNESOTA LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN NORTHEAST MINNESOTA.
SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT OVER NORTHEASTERN
MINNESOTA...MAINLY WEST OF A LINE FROM CRANE LAKE...TO HIBBING...TO
AITKIN. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS. THUNDERSTORMS ARE EXPECTED ELSEWHERE IN NORTHEASTERN
MINNESOTA AND NORTHWESTERN WISCONSIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND LARGE HAIL ON SUNDAY.  THE SEVERE THREAT AREA IS LEFT OF A LINE
FROM BIG FALLS TO KNIFE RIVER IN NORTHEAST MINNESOTA...AND PORT WING
TO THE CHEQUAMEGON NATIONAL FOREST. THUNDERSTORMS ARE POSSIBLE AGAIN
ON MONDAY AFTERNOON THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE ACTIVATED LATE TONIGHT IN NORTHEAST
MINNESOTA AND ON SUNDAY IN NORTHEAST MINNESOTA AND NORTHWEST
WISCONSIN.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

CLC/GSF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:49 PM CDTSevere Thunderstorm WarningDLHSaint Louis56 min
Jul 11, 2:26 AM CDTFlash Flood WarningDLHItasca109 min

Nearby

Flash Flood Warnings in Minnesota, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.